Temporary transvenous cardiac pacing in a dog with diltiazem intoxication

Rebecca S. Syring, Merilee F. Costello, Robert H Poppenga

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Objective: This case report presents the clinical findings of a dog with diltiazem intoxication and the utilization of temporary transvenous pacing for management of high-grade second-degree atrioventricular (AV) block with associated bradycardia and hypotension. Case summary: A nine-year-old spayed female Basset Hound, who ingested between 95 and 109 mg/kg of sustained-release diltiazem exhibited clinical signs of cardiac arrhythmias, bradycardia, hypotension, mental depression and gastrointestinal (GI) upset. Bradycardia was present initially, then was followed by high-grade second-degree AV block with ventricular escape. Traditional medications to treat calcium channel blocker (CCB) intoxication, including atropine, calcium gluconate, dopamine and glucagon were initially successful in managing the cardiac rhythm disturbances and hypotension. Twenty-two hours post-ingestion, however, the dog became refractory to these medications following sedation for GI decontamination and a temporary transvenous pacemaker was placed. The dog was paced for 19 hours. Transvenous pacing effectively increased heart rate, which increased blood pressure into an acceptable range. The dog was successfully discharged from the hospital following treatment. New or unique information provided: The use of a temporary pacemaker should be considered an acceptable treatment for bradycardia, AV block and hypotension associated with CCB intoxication when conventional medical therapy fails.

Original languageEnglish (US)
Pages (from-to)75-80
Number of pages6
JournalJournal of Veterinary Emergency and Critical Care
Volume18
Issue number1
DOIs
StatePublished - Feb 2008

Keywords

  • AV block
  • Bradycardia
  • Calcium channel antagonist
  • Calcium channel blocker
  • Hypotension
  • Pacemaker

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'Temporary transvenous cardiac pacing in a dog with diltiazem intoxication'. Together they form a unique fingerprint.

  • Cite this